Tornadoes · United States · Alabama · 2005

F0 tornado, Double Spgs to Delmar, Alabama, September 25, 2005

From Double Spgs to Delmar, this F0 tornado ran 0.5 miles across Winston County on September 25, 2005, touching down at 3:06 PM CDT and reaching 30 yards wide. It killed nobody, and did $3,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 25, 2005
Touchdown
3:06 PM CDT (20:06 UTC)
Path length
0.5 miles (0.8 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$3,000
County
Winston County
Touchdown point
34.150, -87.580
Lift-off point
34.150, -87.580
Record number
372

What the Weather Service recorded

A weak tornado touched down near the Black Pond community southeast of Double Springs. The tornado started just west of County Road 8 northwest of Black Pond. The tornado moved northward and crossed County Road 8 near the Union Grove Freewill Baptist Church. Several trees and power lines were blown down along the path of the tornado. A trampoline was lifted into a power line that remained standing. The Union Grove Freewill Baptist Church suffered minor roof damage and a flag pole was bend in half at the Williams Cemetery. The brief tornado touched down at 254 PM CDT and lifted at 255 PM CDT. The tornado damage path was 0.75 miles long and 50 yards wide at its widest point. This tornado was produced by the remnants of Hurricane Rita. Begin: 34 03.91/87 22.14 End: 34 04.59/87 22.01

The tornado touched down just east of County Road 89 south of Fairview at approximately 257 PM CDT. The tornado moved northeast and crossed US 278 just east of Fairview. The tornado lifted around 301 PM CDT along County Road 91. Numerous trees and power lines were snapped off or blown over along the tornado path. US Highway 278 was impassable due to downed trees. One mobile home had its roof ripped off and deposited several hundred feet to the north. A farm shed was destroyed and it too had parts thrown several hundred yards away. The tornado damage path was 2.5 miles long and 150 yards wide at its widest point. This tornado was produced by the remnants of Hurricane Rita.Begin: 34 07.49/87 21.61 End: 34 09.36/87 20.29

A brief tornado touched down along County Road 17 just east of State Highway 13. The tornado snapped off a few tree tops and knocked down a few power lines. The tornado occurred at approximately 306 PM CDT. The tornado damage path was 0.5 miles long and 30 yards wide at its widest point. This tornado was produced by the remnants of Hurricane Rita. Begin: 34 08.93/87 35.25 End: 34 09.32/87 35.07

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

6 minutes of warning. NWS BMX issued a tornado warning for this county at 20:00 UTC, 6 minutes before the tornado touched down, in force until 20:45 UTC.

Issued (UTC)ExpiredProductOffice
20:00 UTC20:45 UTCTornado WarningBMX
20:50 UTC21:15 UTCTornado WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:49 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Sep 25, 1:55 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 25, 1:55 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT SUN SEP 25 2005

.DISCUSSION...

NUMEROUS ROTATING CELLS OVER WESTERN ALABAMA THIS AFTERNOON...
ENHANCED BY INCREASED INSTABILITY DUE TO AFTERNOON HEATING.
EXPECTATION IS THAT CELLS WILL LOSE INTENSITY AS SUN GOES
DOWN...BUT MAY NOT DECREASE MUCH IN COVERAGE. WILL CONTINUE WITH
HIGH POPS OVERNIGHT...WHICH SHIFTS INTO EASTERN ALABAMA BY EARLY
TOMORROW.

FORECAST RETURNS MORE TO NORMAL...AS REMNANTS OF RITA HEAD
NORTHEASTWARD OUT OF THE PICTURE. DRYING TREND WILL SPREAD FROM
WEST TO EAST STARTING TOMORROW AFTERNOON...THROUGH TOMORROW EVENING.

REST OF THE FORECAST WILL BE BASED ON THE GFS SOLUTION...AND THAT
MEANS A BIG COLD FRONT THE END OF THE WEEK. BASED ON SEVERAL RUNS
OF STRONG COLD FRONT SOLUTION...AND SUPPORT FROM GFS ENSEMBLES...
IVE STARTED TO INDICATE MUCH COOLER TEMPS (ESPECIALLY FRIDAY AND
SATURDAY MORNINGS). LIMITED MOISTURE INDICATED WITH COLD
FRONT...SO POPS ARE ONLY AROUND 20 PERCENT AT THIS TIME. IF LATER
RUNS INDICATE BETTER MOISTURE...THEN WE MAY NEED TO RAISE POPS A
BIT MORE FOR WEDNESDAY NIGHT AND/OR THURSDAY.

FIRST COOL SNAP OF FALL WONT LAST LONG...HOWEVER...AS MODERATING
TREND INDICATED FOR LATTER HALF OF NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  81  64  86 / 100  70  10  10
ANNISTON    70  81  66  87 / 100  80  10  10
BIRMINGHAM  71  86  67  85 / 100  60  10  10
TUSCALOOSA  72  87  66  88 / 100  50   0   0
CALERA      72  86  66  88 / 100  60  10   0
AUBURN      69  81  67  86 /  80  80  20   0
MONTGOMERY  72  85  67  89 /  80  70  20   0
TROY        71  85  69  88 /  70  80  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY WEST HALF UNTIL 7 PM.

&&

61
Hazardous weather outlook, Sep 25, 11:00 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CDT SUN SEP 25 2005

ALZ011>015-017>050-261040-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1100 AM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...RISK OF DAMAGING WINDS...INCLUDING TORNADOES...POSSIBLE FOR
ENTIRE REGION THROUGH 9 PM TONIGHT...

.DAY ONE...(TODAY AND TONIGHT).

THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE ENTIRE REGION
THROUGH SUNSET...WITH THE THREAT OF TORNADOES AND HEAVY RAIN.  THE
TORNADO THREAT SHOULD DIMINISH AFTER 9 PM. IN ADDITION...VERY HEAVY
RAIN AND WIND GUSTS UP TO 40 MPH IN NON-TORNADIC SHOWERS WILL ALSO
OCCUR.

LINES OF THUNDERSTORMS IN EASTERN MISSISSIPPI WILL REACH THE ALABAMA
BORDER BY NOON...AND CONTINUE TO MOVE EASTWARD ACROSS THE STATE
DURING THE AFTERNOON.  IN ADDITION...SEVERE THUNDERSTORMS WILL ALSO
DEVELOP AHEAD OF THE LINES OF THUNDERSTORMS.

THESE THUNDERSTORMS WILL LIKELY ROTATE DUE TO THE STRONG WINDSHEAR
ALOFT FROM THE REMNANTS OF HURRICANE RITA. NOT ALL STORMS WILL
PRODUCE TORNADOES...BUT THERE WILL LIKELY BE NUMEROUS REPORTS OF
ROTATION AND FUNNEL CLOUDS.

FINALLY...THESE THUNDERSTORMS ARE EMBEDDED IN AREAS OF LOW
CLOUDS..AND WILL LIKELY BE MOVING QUICKLY TO THE NORTHEAST AT 40 MPH
OR GREATER.  THUS...ANY TORNADOES THAT DEVELOP WILL LIKELY BE
DIFFICULT TO SEE WITH YOUR EYES...AND YOU SHOULD IMMEDIATELY TAKE
COVER IF WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS THE
REMAINDER OF THE UPPER SUPPORT ASSOCIATED WITH RITA...MOVES
ACROSS THE AREA.  HOWEVER...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED THIS AFTERNOON.  SPOTTERS ALONG THE ALABAMA BORDER
SHOULD BE IN PLACE BY NOON...NEAR THE INTERSTATE 65 CORRIDOR BY 130
PM...AND FOR AREAS EAST OF INTERSTATE 65 AFTER 2 PM.

STEFKOVICH

In the hours before

Local storm report, Sep 25, 2:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TORNADO          5 N FAYETTE             33.77N 87.83W
09/25/2005                   FAYETTE            AL   PUBLIC

&&

MBAER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

8.1 hours before the tornado, 131 km from the path. September 25, 2005.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 126 joules per kilogram, CIN -23, lifted condensation level 767 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-09-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 184 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
198 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

3.9 hours after it, 131 km from the path. September 26, 2005.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1115 joules per kilogram, CIN -6, lifted condensation level 771 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-09-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 310 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
1362 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
1.8
Supercell composite
10.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Muscle Shoals Regional (MSL), 66 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:53 UTC7672150° 15 kt231010.5+RA BR
19:53 UTC7672180° 13 kt1010.5RA BR
20:53 UTC7673170° 13 kt1009.8-RA BR
21:53 UTC7672170° 12 kt1008.8-RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 75 km away, was scanning. The volume nearest the touchdown began at 20:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:42 UTCFUNNEL CLOUDWinfieldMarion, ALA FUNNEL CLOUD WAS REPORTED NEAR WINFIELD.
19:53 UTCTORNADO5 N FayetteFayette, AL
19:54 UTCTORNADO5 Se Double SpringsWinston, ALAN FO TORNADO TOUCHED DOWN JUST WEST OF COUNTY ROAD 8 NORTHWEST OF THE BLACK POND COMMUNITY. SEVERAL TREES AND POWER LINES WERE BLOWN DOWN ALONG THE PATH. THE UNION GROVE BAPTIST CHURCH SUFFERED MINOR DAMAGE. THE TORNADO
19:54 UTCTORNADO6 Sse Double SpringsWinston, ALNWS STORM SURVEY TEAM FOUND AN F0 TORNADO TRACK NEAR UNION GROVE CHURCH ON COUNTY ROAD 8...JUST EAST OF HIGHWAY 195.
19:55 UTCTORNADO5 S Glen AllenFayette, ALTORNADO WAS REPORTED BETWEEN GLEN ALLEN AND HUBBERTVILLE.
19:57 UTCTORNADO3 E Double SpringsWinston, ALAN F1 TORNADO DEVELOPED JUST EAST OF COUNTY ROAD 89 SOUTH OF THE FAIRVIEW COMMUNITY. THE TORNADO MOVED NORTHEAST AND CROSSED US HIGHWAY 278. NUMEROUS TREES AND POWER LINES WERE SNAPPED OFF AND THE HIGHWAY WAS TEMPORARILY
19:58 UTCTORNADO4 E Double SpringsWinston, ALNWS STORM SURVEY TEAM FOUND AN F0 TORNADO TRACK IN FAIRVIEW...ABOUT 4 MILES EAST OF DOUBLE SPRINGS...ON HIGHWAY 278. THIS TORNADO TRACK WAS 2 MILES LONG AND 150 YARDS WIDE.
20:00 UTCTORNADO12 Ne FayetteFayette, ALSTORMS SPOTTERS WITNESSED A BRIEF F0 TORNADO TOUCH DOWN JUST NORTH OF HUBBERTVILLE, JUST WEST OF STATE HIGHWAY 129. THE TORNADO AFFECTED RURAL COUNTRYSIDE AND LITTLE OR DAMAGE WAS OBSERVED. THE TORNADO PATH WAS LESS THAN
20:06 UTCTORNADO4 Ne Natural BridgeWinston, ALA BRIEF F0 TORNADO OCCURRED ALONG COUNTY ROAD 17 JUST EAST OF STATE HIGHWAY 13. THE TORNADO SNAPPED OFF A FEW TREE TOPS AND KNOCKED A FEW POWER LINES DOWN. THE TORNADO DAMAGE PATH WAS 0.5 MILES LONG AND 30 YARDS WIDE AT
20:08 UTCFUNNEL CLOUDGlen AllenFayette, AL
20:08 UTCTSTM WND DMG5 E Double SpringsWinston, ALROOF BLOWN OFF, PSBL TORNADO
20:25 UTCFUNNEL CLOUDE BerryFayette, ALHAMS RELAYED
20:50 UTCTSTM WND DMGHaleyvilleWinston, ALBETWEEN HIWAYS 13 AND 278

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of September 25, 2005

44 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 251:39 AM CDTF0Franklin Parish, LA0.7100$200,000
September 251:43 AM CDTF0Madison Parish, LA4.075$30,000
September 253:17 AM CDTF2Jefferson, MS10.0600$180,000
September 253:37 AM CDTF1Jefferson, MS1.075
September 253:49 AM CDTF2Jefferson, MS5.08001$300,000
September 253:54 AM CDTF2Claiborne, MS2.0800$20,000
September 254:44 AM CDTF0Jefferson, MS4.050$40,000
September 255:00 AM CDTF0Monroe, AL2.250$80,000
September 258:02 AM CDTF1Claiborne, MS0.750$70,000
September 259:21 AM CDTF0Warren, MS1.5100$10,000
September 2512:26 PM CDTF0Warren, MS0.550$30,000
September 251:01 PM CDTF0Lamar, AL0.125$1,000
September 251:55 PM CDTF0Attala, MS2.075$50,000
September 252:04 PM CDTF0Pickens, AL5.230$4,000
September 252:05 PM CDTF0Madison, MS3.075
September 252:22 PM CDTF1Lamar, AL6.2300$140,000
September 252:25 PM CDTF0Smith, MS1.050$30,000
September 252:30 PM CDTF1Marion, AL2.540$10,000
September 252:38 PM CDTF1Oktibbeha, MS3.5757$2.0 million
September 252:47 PM CDTF1Leake, MS1.5100$200,000
September 252:54 PM CDTF0Winston, AL0.850$30,000
September 252:55 PM CDTF0Tuscaloosa, AL1.680$40,000
September 252:57 PM CDTF1Winston, AL2.5150$20,000
September 253:00 PM CDTF0Fayette, AL0.120
September 253:01 PM CDTF0Jasper, MS1.050
September 253:05 PM CDTF0Tuscaloosa, AL0.850$20,000
September 253:28 PM CDTF0Hinds, MS1.075
September 253:39 PM CDTF0Pickens, AL0.325$2,000
September 253:54 PM CDTF0Greene, AL0.125
September 253:55 PM CDTF1Tuscaloosa, AL13.8100$10,000
September 253:55 PM CDTF0Tuscaloosa, AL0.225
September 253:58 PM CDTF1Rankin, MS2.075$400,000
September 254:05 PM CDTF1Tuscaloosa, AL6.71502$250,000
September 254:14 PM CDTF0Oktibbeha, MS1.050
September 254:19 PM CDTF0Tuscaloosa, AL5.8100$20,000
September 254:21 PM CDTF1Lauderdale, MS1.8150$250,000
September 254:24 PM CDTF0Tuscaloosa, AL5.060$10,000
September 255:07 PM CDTF0Rankin, MS1.050$10,000
September 255:24 PM CDTF0Noxubee, MS1.050
September 255:37 PM CDTF1Greene, AL6.0250$250,000
September 255:52 PM CDTF0Tuscaloosa, AL1.260$60,000
September 255:59 PM CDTF1Tuscaloosa, AL4.8125$200,000
September 256:14 PM CDTF0Tuscaloosa, AL0.110
September 259:42 PM CDTF0Sumter, AL2.850$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.